Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Orthopedics
Volume 2014 (2014), Article ID 810481, 3 pages
http://dx.doi.org/10.1155/2014/810481
Case Report

Sciatic Nerve Palsy following Total Hip Replacement via Direct Anterior Approach after Recommencement of Warfarin for Prophylaxis in Atrial Fibrillation

Sportsmed.SA, 32 Payneham Road, Stepney, Adelaide, SA 5069, Australia

Received 4 October 2014; Accepted 28 November 2014; Published 17 December 2014

Academic Editor: David A. Fisher

Copyright © 2014 Vipin Asopa et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The occurrence of sciatic nerve palsy following posterior and anterolateral approaches to the hip has been well documented and is about 1-2%. To our knowledge, however, there are no reports of sciatic nerve palsy occurring secondary to the anterior approach to the hip for arthroplasty. We describe a case of sciatic nerve palsy secondary to haematoma formation following total hip replacement through the anterior approach. The recommencement of warfarin for prophylaxis against atrial fibrillation is thought to have been a contributing factor. Full recovery is rare following delayed diagnosis and early recognition of the signs of pain, parasthesia, and gradual loss of dorsiflexion and prompt drainage may reverse the condition. We advise caution with restarting warfarin following total hip arthroplasty.